Kansas, 2006

Damaging Winds in Kansas, June 10, 2006

June 10, 2006 · NWS ICT · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 2:23 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 10, 2:23 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT SAT JUN 10 2006

.DISCUSSION...

TONIGHT:
FORECAST FOCUS IS PRIMARILY ON BEHAVIOR OF COLD FRONT SAGGING SE INTO
WRN & NRN KS. WITH 500-300MB FLOW ASSUMING MORE ZONAL VARIANT OVER NRN
& CENTRAL PLAINS...EXPECT COLD FRONT TO STALL IN W-E MANNER ACROSS
CENTRAL KS & WITH INCREASING LIFT ENSUING IN ADVANCE OF APPROACHING
700-MB SHORTWAVE...TSRA TO BE BECOME MORE NUMEROUS OVER CENTRAL KS AS
NIGHT PROGRESSES WHERE 925-850MB MOISTURE-RICH CONVERGENCE TO BE
PROLONGED. SOME +RA POSSIBLE...BUT APPEARS AT THIS JUNCTURE GREATEST
POTENTIAL FOR PROLONGED +RA WILL OCCUR OVER NE KS WHERE ISENTROPIC
ASCENT IN 300-315K LAYER IS MOST PRONOUNCED.

SUNDAY & SUNDAY NIGHT:
WIDESPREAD CONVECTION OCCURRING ACROSS NRN 1/2 OF KS SHOULD PUSH
FRONTAL BOUNDARY S/SE ACROSS CENTRAL & SRN KS. LACK OF SFC-850MB
FOCUS DICTATES CONSERVATIVE APPROACH TO POPS...ASSIGNING GENERIC 20%
TO NEARLY ALL AREAS. FOR SUNDAY NIGHT...RETAINED 20% POPS ALONG WRN
CORRIDOR WHERE CLOSER TO REDEVELOPING SFC-850MB MOISTURE AXIS
ALIGNING ACROSS WRN PLAINS IN RESPONSE TO BROAD 850-MB HIGH SETTLING
SE ACROSS NEBRASKA & IA OPERATING IN TANDEM WITH GRADUALLY DEEPENING
SFC-850MB TROF OVER ERN CO.

MONDAY & MONDAY NIGHT:
WITH 850-MB HIGH BECOMING MORE DOMINANT AS IT SPREADS S/SE ACROSS
ERN PLAINS...HAVE OPTED TO REMOVE POPS FROM ALL EXCEPT WRN CORRIDOR
ON MONDAY WHERE 15-20% ASSIGNED DUE CLOSER PROXIMITY TO AFORE-
MENTIONED 850-MB MOISTURE AXIS.

TUE-NEXT SAT NIGHT:
MOSTLY SUNNY/HOT DAYS & MOSTLY CLEAR/WARM NIGHTS SLATED ALL AREAS AS
STRONG UPSTAIRS RIDGE DOMINATES MOST OF CENTRAL & SRN PLAINS. HAD
CONTEMPLATED A SLIGHT CHANCE THAT TSRA WOULD VENTURE INTO CENTRAL &
SC KS PREMISES THU NIGHT & FRI NIGHT AS SHARP 500-MB TROF HAD BEEN
PROGGED TO MOVE E ACROSS CA...THEREBY INDUCING FAIRLY PERSISTENT LOW
PRESSURE OVER KS & NEBRASKA...EJECTING A COUPLE SHORTWAVES E/NE OVER
CENTRAL ROCKIES THEREBY INDUCING PERSISTENT LOW PRESSURE OVER KS &
NEBRASKA. THINKING NOW IS THAT THE UPPER RIDGE MAY BE OF SUFFICIENT
STRENGTH/MAGNITUDE TO PREVENT THE 500-MB TROF & ANY SHORTWAVES BEING
EJECTED E/NE FROM MAKING MUCH OF A DENT IN THE RIDGE. AS SUCH...
EXPECT ALL CONVECTIION THAT DEVELOPS TO DO SO WELL TO N OF FORECAST
AREA IN NEBRASKA & THE DAKOTAS. AS SUCH HAVE OPTED TO LOWER POPS FOR
CENTRAL KS TO A SILENT 10%.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  84  66  89 /  40  20  10  10
HUTCHINSON      68  84  64  88 /  50  20  20  10
NEWTON          69  83  64  87 /  50  20  10  10
ELDORADO        70  83  66  87 /  40  20  10  10
WINFIELD-KWLD   70  87  67  89 /  30  20  10  10
RUSSELL         63  82  60  87 /  70  10  20  10
GREAT BEND      64  84  61  88 /  60  10  20  20
SALINA          64  81  63  86 /  70  20  20  10
MCPHERSON       67  82  63  86 /  60  20  20  10
COFFEYVILLE     68  87  67  86 /  30  20  10  10
CHANUTE         70  83  66  86 /  40  20  10  10
IOLA            70  82  65  85 /  50  20  10  10
PARSONS-KPPF    69  84  67  86 /  40  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 3:42 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SAT JUN 10 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
442 PM CDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE CHANCES FOR THUNDERSTORMS WILL INCREASE CONSIDERABLY TONIGHT...
ESPECIALLY ACROSS CENTRAL KANSAS AS WELL AS NORTHERN PORTIONS OF
THE FLINT HILLS. SOME THUNDERSTORMS MAY BE SEVERE...GENERALLY ALONG
AND NORTH...OF HIGHWAY 54. THESE THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING 1 INCH DIAMETER HAIL AND DAMAGING WINDS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST OF
THE REGION. THE EXCEPTIONS WILL BE THOSE AREAS GENERALLY ALONG...
AND WEST...OF A LINE FROM LINCOLN TO LYONS. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

ON SUNDAY NIGHT...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
CENTRAL KANSAS...AS WELL AS RENO AND WESTERN KINGMAN COUNTIES OF
SOUTH-CENTRAL KANSAS. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

ON MONDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS
GENERALLY ALONG...AND WEST...OF A LINE FROM GREAT BEND TO ANTHONY.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN AREAS ALONG...AND NORTH OF
HIGHWAY 54 AFTER 7 PM.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jun 10, 3:16 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SAT JUN 10 2006

KSZ092-102200-
SUMNER-
416 PM CDT SAT JUN 10 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CALDWELL...OR 21 MILES SOUTH
OF WELLINGTON...AND MOVING NORTHEAST AT 20 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THE WINDS MAY
OCCUR WELL IN ADVANCE OF THE RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jun 10, 4:23 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT SAT JUN 10 2006

KSZ069-093-102330-
BUTLER-COWLEY-
523 PM CDT SAT JUN 10 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN BUTLER AND NORTHERN COWLEY COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UDALL...OR 9 MILES NORTHWEST OF WINFIELD...
THE STORM WAS MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 10, 5:09 PM CST
Where
Butler County, Latham
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.533, -96.650

Thunderstorm Wind, Chautauqua

When
June 10, 6:21 PM CST
Where
Chautauqua County, 1 mi N of Peru
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.100, -96.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513677, 5513678.